Alert archive / Maine / Storm Warnings in 2018

Storm Warning 4, NWS Gray, ME

March 12, 2018

NWS Gray, ME issued this storm warning at Mar 12, 2018, 3:11 AM EDT. It took effect at Mar 13, 2018, 6:00 AM EDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2018, 3:11 AM EDT (07:11 UTC)
In effect from
Mar 13, 2018, 6:00 AM EDT
Expired
Mar 13, 2018, 7:36 PM EDT
In force
14 hr
Issued by
NWS Gray, ME

The text

As transmitted.

096 
WHUS71 KGYX 120711
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
311 AM EDT Mon Mar 12 2018

ANZ151-153-122115-
/O.UPG.KGYX.GL.A.0009.180313T0600Z-180314T0600Z/
/O.NEW.KGYX.GL.W.0015.180313T0600Z-180314T0600Z/
Penobscot Bay-Casco Bay-
311 AM EDT Mon Mar 12 2018

...GALE WARNING IN EFFECT FROM 2 AM TUESDAY TO 2 AM EDT
WEDNESDAY...

The National Weather Service in Gray has issued a Gale Warning,
which is in effect from 2 AM Tuesday to 2 AM EDT Wednesday. The
Gale Watch is no longer in effect.

* WINDS...North 20 to 30 kt with gusts up to 45 kt.

* SEAS...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ150-152-154-122115-
/O.UPG.KGYX.SR.A.0003.180313T1000Z-180314T0000Z/
/O.NEW.KGYX.SR.W.0004.180313T1000Z-180314T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
311 AM EDT Mon Mar 12 2018

...STORM WARNING IN EFFECT FROM 6 AM TO 8 PM EDT TUESDAY...

The National Weather Service in Gray has issued a Storm Warning,
which is in effect from 6 AM to 8 PM EDT Tuesday. The Storm Watch
is no longer in effect.

* WINDS...North 30 to 40 kt with gusts up to 55 kt.

* SEAS...13 to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds of 48 to 63 knots are imminent or
occuring. Recreational boaters should remain in port...or take
shelter until winds and waves subside. Commercial vessels should
prepare for very strong winds and dangerous sea conditions...and
consider remaining in port or taking shelter in port until winds
and waves subside.

&&

$$
Manning
3 follow-up statements
459 
WHUS71 KGYX 130832
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
432 AM EDT Tue Mar 13 2018

ANZ151-153-132245-
/O.CON.KGYX.GL.W.0015.000000T0000Z-180314T0600Z/
Penobscot Bay-Casco Bay-
432 AM EDT Tue Mar 13 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WINDS...North 20 to 30 kt with gusts up to 45 kt.

* SEAS...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ150-152-154-132245-
/O.CON.KGYX.SR.W.0004.180313T1000Z-180314T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
432 AM EDT Tue Mar 13 2018

...STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...Northeast 30 to 40 kt with gusts up to 55 kt.

* SEAS...15 to 20 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds of 48 to 63 knots are imminent or
occuring. Recreational boaters should remain in port...or take
shelter until winds and waves subside. Commercial vessels should
prepare for very strong winds and dangerous sea conditions...and
consider remaining in port or taking shelter in port until winds
and waves subside.

&&

$$
Manning
404 
WHUS71 KGYX 131833
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
233 PM EDT Tue Mar 13 2018


ANZ151-153-140600-
/O.CON.KGYX.GL.W.0015.000000T0000Z-180314T0600Z/
Penobscot Bay-Casco Bay-
233 PM EDT Tue Mar 13 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WINDS...North 20 to 30 kt with gusts up to 45 kt.

* SEAS...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ150-152-154-140000-
/O.CON.KGYX.SR.W.0004.000000T0000Z-180314T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
233 PM EDT Tue Mar 13 2018

...STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...Northeast 30 to 40 kt with gusts up to 55 kt.

* SEAS...14 to 19 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds of 48 to 63 knots are imminent or
occuring. Recreational boaters should remain in port...or take
shelter until winds and waves subside. Commercial vessels should
prepare for very strong winds and dangerous sea conditions...and
consider remaining in port or taking shelter in port until winds
and waves subside.

&&

$$
823 
WHUS71 KGYX 132336
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
736 PM EDT Tue Mar 13 2018

ANZ150-152-154-140600-
/O.CAN.KGYX.SR.W.0004.000000T0000Z-180314T0000Z/
/O.EXA.KGYX.GL.W.0015.000000T0000Z-180314T0600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
736 PM EDT Tue Mar 13 2018

...GALE WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
...STORM WARNING IS CANCELLED...

The National Weather Service in Gray has issued a Gale Warning,
which is in effect until 2 AM EDT Wednesday. The Storm Warning
has been cancelled.

* WINDS...North 25 to 35 kt with gusts up to 45 kt.

* SEAS...13 to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ151-153-140600-
/O.CON.KGYX.GL.W.0015.000000T0000Z-180314T0600Z/
Penobscot Bay-Casco Bay-
736 PM EDT Tue Mar 13 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WINDS...North 20 to 30 kt with gusts up to 40 kt.

* SEAS...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this storm warning went out at Mar 11, 9:58 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 11, 9:58 PM EDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Gray ME
958 PM EDT Sun Mar 11 2018

.SYNOPSIS...
High pressure moves by briefly on Monday before a low pressure
develops off the Carolina coast and tracks northeast over the
western Atlantic passing southeast of Cape Cod on Tuesday.
Expect another round snow across New England, with significant
accumulations possible. The low will track northward into Nova
Scotia Tuesday night, bringing the steady snow to an end by
Wednesday morning. Upper level low pressure remains near the
area through the end of the week, so expect continued cloudy and
cool conditions with occasional snow showers. Dy and fair
weather is expected for the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
955 pm Update: Skies now clear across most central and southern
areas of ME/NH so made further adjustments to sky cover. The
clear skies is allowing for temps to cool a little more quickly
than forecast so a nudge of a few degreees lower was needed for
the next several hours.

710 pm Update: Only minor tweaks to cloud ccover and temps for
this evening. The diurnal sct snow showers have rapidly
dissipated shortly after sunset as expected.

Previous Discussion:
Tonight will see the scattered snow showers finally dry up as we
lose heating and the wind dies off. Skies will clear out
somewhat, especially near the coast, although the mtns will
remain mostly cloudy. Lows will range from the around 20 in the
N, to the mid 20s in the south.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Expecting Monday to remain dry through the daylight hours, and
will likely start off with a fair amount of sun outside the
mtns. Clouds will roll in from SW to NE during the afternoon,
especially later in the day. Highs will generally be in the mid
30s to low 40s, N to S.

The forecast "highlight" will fall in the Monday to Tuesday
night period, as we see yet another big coastal develop off the
mid-Atlantic coast, and ride NNE toward Nova Scotia. While
models started to show some good consensus with the 00Z run, the
operational GFS, threw a little curveball and shifted the
heaviest precip further east. There's fairly high confidence
that the storm will produce warning level snows, especially in
the Maine part of the CWA, but actual amounts could fall
somewhere between 6 and 16 inches. Therefore, the watch will
stay up for one more forecast, as we hope the models come back
to a consensus with the 12/00Z runs. The biggest issue with the
forecast is the rapid cyclogenesis, and how that interacts with
mid and upper level lows, which will produce the heavy snow
banding. Despite the Euro throwing a lot of snow to the west in
its 00Z run, the banding signature suggest that the best
forcing for banding would stay S and E, and could clip our
zones, and the current forecast has our highest snowfall amounts
here. The 12Z Euro QPF, now supports this, despite the track not
changing that much. Either way, snow begins around midnight in
srn NH, and moves NE into most of ME by or shortly after
daybreak. The heaviest will be during the day Tue, before the
steady snow winds down in srn and SW ME Tue evening, and the
rest of west central ME by early Wed morning. Given the more ewd
track, this system will be colder than the previous and we do
not expect to see the heavy wet snow we saw in the last storm.

Winds should only be a minor issue, gusting to 30-40 mph at
times right on the coast, and gusts of 20-30 mph inland areas.

Temps on Monday night will fall into the mid to upper 20s, and
may push up a few degrees during the day, reaching to around
freezing in srn NH and the coast, and then drop off a few
degrees Tue night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Deterministic and ensemble guidance has continued its trend to
the north and west with coastal system. This low is expected to
rapidly deepen as it moves from the NC coast to a bit SE of the
40/70 benchmark and thereafter into Nova Scotia. ECMWF/Canadian/GFS/UKMET
all suggesting a stronger system than previous runs and overall
model guidance is in very good agreement as to the evolution of
the system.

Some points to consider about this system. Model snow ratios
appear too high and have knocked them down a fair amount. While
more of an impact south of the area, we may see some problems
with boundary layer temperatures limiting snowfall in coastal
areas. Time of day may be a limiting factor outside of intense
precipitation as the heaviest precipitation is expected to occur
in the daytime hours Tuesday. There is still track uncertainty
given current ensemble spreads. However, despite the uncertainty
in the track even GFS and ECMWF ensemble mean QPF numbers have
steadily increased... last EPS mean minimum in the CWA was 0.9"
with most areas well over an inch for example.

Given the timing of a 4th period start for much of the CWA, in
collaboration with neighboring offices and WPC, confidence in
at 6" of snow warrants a winter storm watch areawide.

Have adjusted snow ratios down, and for now have suppressed
model QPF somewhat to generate snowfall forecast. This leaves
room for upward or downward adjustment as the event draws
closer. That said still appears to be yet another significant
snowfall event for the region. Based on current track and QPF
alignment mid-coast and central Maine appear to be best aligned
to see the greatest snowfall.

Beyond this, seemingly perpetual trof over the eastern US will
continue to have its influence felt through the end of the week
before block appears to lessen and a more progressive pattern
develops. This however remains to be seen as there is little
model consensus at this point.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Short Term...Mainly VFR into Mon evening. Conds will drop
rapidly to IFR and lower during the overnight in SN, and will
like stay there thru much of Tue night.

Long Term... IFR/LIFR conditions Tuesday and Tuesday evening
areawide. Stratocumulus clouds will be plentiful behind the
storm through the end of the week with periods of MVFR and
terrain obscuration.

&&

.MARINE...
Short Term...Have issued a Storm watch for the open water zones
through the day tuesday. Should start seeing gales after
midnight, and they will get strong during the day Tuesday, even
across the bays, with the possibility of storm winds away from
the coast. Winds will gradually diminish Tue night to SCA by
Wed morning.

Long Term...
Gales look to be a good bet Tuesday for all the waters with
increasing seas on the northeast fetch. Given the strength of
the storm, should the gradient shift any further to the
northwest storm force gusts would become possible.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from late Monday night through Wednesday
     morning for MEZ007>009-012>014-018>028.
NH...Winter Storm Watch from late Monday night through Wednesday
     morning for NHZ001>015.
MARINE...Gale Watch from late Monday night through late Tuesday night
     for ANZ151-153.
     Storm Watch from Tuesday morning through Tuesday evening for
     ANZ150-152-154.

&&

NEAR TERM...Marine
Hazardous weather outlook, Mar 11, 3:17 PM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
317 PM EDT Sun Mar 11 2018

MEZ007>009-012>014-018>028-NHZ001>015-121930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
317 PM EDT Sun Mar 11 2018

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

Low pressure will form off the North Carolina coast Monday will
strengthen and move north into Nova Scotia by Tuesday night.
Confidence continues to increase that this storm will produce
significant accumulating snow to the region late Monday night
through
early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-121930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
317 PM EDT Sun Mar 11 2018

...STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-121930-
Penobscot Bay-Casco Bay-
317 PM EDT Sun Mar 11 2018

...GALE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Marine

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:11 AM EDTGale WarningGYX67 hr
Mar 12, 3:41 AM EDTWinter Storm WarningGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more66 hr
Mar 12, 2:44 PM EDTCoastal Flood AdvisoryGYXYork33 hr

Nearby

Storm Warnings in Maine, 2018Every storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.